Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 78, NWS Grand Forks, ND

June 29, 2018Clay County, Otter Tail County, Wilkin County, Minnesota; 4 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 29, 2018, 4:06 AM CDT for Clay County, Otter Tail County, Wilkin County, Minnesota; 4 counties in North Dakota. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2018, 4:06 AM CDT (09:06 UTC)
Expired
Jun 29, 2018, 5:00 AM CDT
In force
54 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, MN, Otter Tail County, MN, Wilkin County, MN, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 141 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:40 AM CDTTSTM WND DMG4 Ene Horace, NDDAVIES POOL DAMAGED WITH BENCHES WITH CEMENT FOOTINGS OVERTURNED, LARGE UMBRELLAS DESTROYED, AND LIGHT FIXTURES DAMAGED VIA KVLY REPORT AND TIME ESTIMATED VIA RADAR
Jun 29, 4:45 AM CDTTSTM WND DMGSabin, MNMANY LARGE TREES DOWN. PLENTY OF MISSING SHINGLES.
Jun 29, 4:47 AM CDTTSTM WND DMG2 Sse Dilworth, MNUPS TRAILER OVERTURNED ON I94 VIA WDAY/WDAZ STORY
Jun 29, 4:47 AM CDTTSTM WND DMGSabin, MNMANY LARGE TREES DOWN AROUND SABIN. POWER OUT FOR SEVERAL HOURS. LOTS OF SHINGLES MISSING.
Jun 29, 4:59 AM CDTTSTM WND DMG2 Wnw Muskoda, MNBROKEN BRANCH IN PICTURE VIA SOCIAL MEDIA ESTIMATED 3 TO 4 INCH DIAMETER WITH TIME ESTIMATED VIA RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 10:54 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-479 J/kg
Mixed-layer LCL
2543 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

738 
WUUS53 KFGF 290906
SVRFGF
MNC027-111-167-NDC017-073-077-081-291000-
/O.NEW.KFGF.SV.W.0078.180629T0906Z-180629T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
406 AM CDT FRI JUN 29 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Clay County in northwestern Minnesota...
  Southwestern Otter Tail County in west central Minnesota...
  Wilkin County in west central Minnesota...
  Eastern Ransom County in southeastern North Dakota...
  Southern Cass County in southeastern North Dakota...
  Richland County in southeastern North Dakota...
  Eastern Sargent County in southeastern North Dakota...

* Until 500 AM CDT.

* At 405 AM CDT, severe thunderstorms were located along a line
  extending from Absaraka to near Venlo to near Havana, moving east
  at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Wheatland around 410 AM CDT.
  Casselton around 415 AM CDT.
  Barrie around 420 AM CDT.
  Mapleton around 425 AM CDT.
  Prosper, Walcott and West Fargo around 430 AM CDT.

Other locations impacted by these severe thunderstorms include
Moorhead Airport and Casselton Airport.

This includes the following highways...
 Interstate 29 between mile markers 0 and 71.
 Interstate 94 in North Dakota between mile markers 309 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4593 9770 4696 9767 4696 9619 4663 9618
      4602 9627 4602 9657 4593 9656
TIME...MOT...LOC 0905Z 268DEG 44KT 4696 9742 4652 9741 4594 9757 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

TG
1 follow-up statement
900 
WWUS53 KFGF 290936
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
436 AM CDT FRI JUN 29 2018

NDC073-081-290945-
/O.CAN.KFGF.SV.W.0078.000000T0000Z-180629T1000Z/
Ransom ND-Sargent ND-
436 AM CDT FRI JUN 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANSOM AND EASTERN
SARGENT COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.

LAT...LON 4593 9718 4696 9723 4696 9619 4663 9618
      4602 9627 4602 9657 4593 9656
TIME...MOT...LOC 0935Z 268DEG 44KT 4697 9690 4653 9689 4595 9705 

$$

MNC027-111-167-NDC017-077-291000-
/O.CON.KFGF.SV.W.0078.000000T0000Z-180629T1000Z/
Clay MN-Otter Tail MN-Wilkin MN-Cass ND-Richland ND-
436 AM CDT FRI JUN 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR CLAY...SOUTHWESTERN OTTER TAIL...WILKIN...SOUTHEASTERN CASS AND
RICHLAND COUNTIES...

At 435 AM CDT, severe thunderstorms were located along a line
extending from Harwood to near Walcott to 6 miles north of Claire
City, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  North River, Fargo and Christine around 440 AM CDT.
  Wolverton, Oakport and Moorhead around 445 AM CDT.
  Lamars, Glyndon and Sonora around 455 AM CDT.
  Blackmer, Lawndale and Fairmount around 500 AM CDT.

Other locations impacted by these severe thunderstorms include
Moorhead Airport and Casselton Airport.

This includes the following highways...
 Interstate 29 between mile markers 0 and 71.
 Interstate 94 in North Dakota between mile markers 331 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4593 9718 4696 9723 4696 9619 4663 9618
      4602 9627 4602 9657 4593 9656
TIME...MOT...LOC 0935Z 268DEG 44KT 4697 9690 4653 9689 4595 9705 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:24 AM CDT, 42 minutes earlier.

Area forecast discussion, Jun 29, 3:24 AM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
324 AM CDT Fri Jun 29 2018

.SHORT TERM...(Today and tonight)
Issued at 324 AM CDT Fri Jun 29 2018

Convection timing and strength will be the main issues for the
period.

Ongoing MCS entering our western counties will continue to push
eastward early this morning. Southeasterly winds have been feeding
rich moisture with MU CAPE around 3000 J/kg into the complex.
Effective deep layer bulk shear is in the 50-70 kt range. The
complex has a history of producing 80 mph or greater winds, and
there have been indications of some brief QLCS circulations. Bulk
shear from 0-3km is out of the southwest, so any part of the line that
starts bulging north or northeast will be prime for producing a
brief spin up. Will also have to watch for enhanced convective
activity along the warm front, which is stretched across the
northern counties. See little reason for the thunderstorm complex
to fizzle like the RAP shows, and think we will continue to have
severe potential as it crosses the CWA. HRRR is doing a decent job
depicting the line, but is too slow. The storms will continue to
impact the western counties for the next hour or so, and will be
nearing the Red River around 10Z or so, pushing off out of our MN
counties a couple hours later. Tried to time the complex as it
moves through, but will make some further adjustments to timing as
it comes through.

The main shortwave generating this thunderstorm complex will
quickly lift off to north of the Great Lakes by this afternoon.
Our region will remain under southwesterly flow aloft. There is
the possibility of another weak shortwave moving through and
providing some upper support for storms to redevelop. The warm
front will be lifting north towards the Canadian border this
morning, and a cold front will be entering the west by afternoon
as the surface low moves into the Red River Valley. Highs will be
near 90 in the southern counties, with low to mid 70s in the
northwest behind the cold front. CAM models only have some weak
showers and are not very impressive for redevelopment this
afternoon. Will keep some broadbrushed 20-40 POPs, and refine
later as we see how this morning convection plays out.

Southwesterly flow aloft will continue into tonight, with the cold
front pushing the rest of the way through and the surface low
entering the MN arrowhead. Most of the models have some scattered
post frontal precip, so kept our low POPs going for much of the
area. Winds will keep us mixed and there will be plenty of
lingering clouds, so have lows mainly in the 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 324 AM CDT Fri Jun 29 2018

Unsettled weather will continue through most of the long term.
Temperatures will be a bit cooler with highs near or below the 80
mark behind the cold front over the weekend. Weak shortwaves will
be embedded in the broad trough across the region, although timing
and placement is pretty uncertain so will keep fairly low POPs
that the blend gives us. The upper flow briefly becomes more zonal
at the beginning of the work week, but then shifts back to the
southwest. The GFS and ECMWF both have good signal for some sort
of precipitation event Tuesday into Tuesday night. Upper ridging
builds in strongly for mid-week, with Independence Day and the
day afternoon looking pretty hot and some ridge riding
thunderstorms not out of the question, especially in the north.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1155 PM CDT Thu Jun 28 2018

Line of thunderstorms will sweep through the area tonight...likely
dropping cigs and vis to MVFR or IFR levels. Should be reaching
DVL by 8Z and BJI by 12Z. Strong winds are likely with this
line...and will update TAFs to increase winds even more if
upstream obs warrant it.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JR
AVIATION...Knutsvig

In the hours before

Local storm report, Jun 29, 3:19 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
319 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     TSTM WND GST     2 W DEVILS LAKE         48.11N 98.92W
06/29/2018  M54 MPH          Ramsey             ND   AWOS

&&

AMOORE
Special weather statement, Jun 29, 3:31 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
331 AM CDT FRI JUN 29 2018

NDZ006-007-290900-
Towner ND-Cavalier ND-
331 AM CDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOWNER AND WESTERN
CAVALIER COUNTIES UNTIL 400 AM CDT...

At 331 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Amourdale to near Egeland.
Movement was northeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Munich, Rocklake, Clyde, Sarles, Egeland, Calio and Calvin.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
northeastern North Dakota.

LAT...LON 4900 9924 4900 9870 4880 9854 4854 9888
      4854 9897 4847 9897 4844 9901 4890 9934
TIME...MOT...LOC 0831Z 222DEG 29KT 4889 9924 4860 9903

CJ
Local storm report, Jun 29, 3:35 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
335 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     TSTM WND GST     4 NW COOPERSTOWN        47.49N 98.18W
06/29/2018  M96 MPH          Griggs             ND   PUBLIC

            PERSONAL DAVIS WEATHER STATION REPORTED 96 MPH WIND GUST.

&&

AMOORE
Local storm report, Jun 29, 3:38 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
338 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 AM     TSTM WND GST     8 SW FINLEY             47.43N 97.96W
06/29/2018  M57 MPH          Steele             ND   PUBLIC

            PUBLIC PERSONAL WEATHER UNDERGROUND STATION REPORTED WIND
            GUST OF 57 MPH.

&&

AMOORE
Local storm report, Jun 29, 3:46 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
346 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 AM     TSTM WND GST     7 SE FINLEY             46.69N 97.69W
06/29/2018  M63 MPH          Barnes             ND   PUBLIC

            PUBLIC PERSONAL WEATHER UNDERGROUND STATION REPORTED WIND
            GUST OF 63 MPH.

&&

AMOORE
Local storm report, Jun 29, 4:03 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
403 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 AM     TSTM WND GST     5 WNW LARIMORE          47.94N 97.73W
06/29/2018  M70 MPH          Grand Forks        ND   PUBLIC

            PUBLIC PERSONAL WEATHER UNDERGROUND STATION REPORTED WIND
            GUST OF 70 MPH.

&&

AMOORE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:51 AM CDTSevere Thunderstorm WarningFGFClay, Norman, Polk54 min
Jun 29, 3:58 AM CDTSevere Thunderstorm WarningFGFMarshall, Polk47 min
Jun 29, 4:25 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Kittson, Marshall, Pennington, Polk and 2 more65 min
Jun 29, 4:31 AM CDTTornado WarningFGFNorman29 min
Jun 29, 4:32 AM CDTTornado WarningFGFMahnomen, Norman, Polk28 min
Jun 29, 4:42 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Mahnomen, Norman, Polk63 min
Jun 29, 4:57 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Hubbard, Otter Tail, Wadena, Wilkin63 min
Jun 29, 4:59 AM CDTTornado WarningFGFClearwater, Polk31 min
Jun 29, 5:05 AM CDTHigh Wind WarningFGFKittson, Marshall4 hr
Jun 29, 5:23 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater67 min
Jun 29, 5:36 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard54 min
Jun 28, 8:17 PM CDTSevere Thunderstorm WarningFGFBenson28 min
Jun 29, 1:48 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner57 min
Jun 29, 2:08 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey67 min
Jun 29, 2:27 AM CDTTornado WarningFGFBenson, Ramsey14 min
Jun 29, 2:44 AM CDTSevere Thunderstorm WarningFGFCavalier, Towner46 min
Jun 29, 2:45 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner45 min
Jun 29, 2:59 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Grand Forks, Griggs, Steele, Traill61 min
Jun 29, 3:15 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 2 more60 min
Jun 29, 3:16 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Sargent59 min
Jun 29, 3:30 AM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner, Walsh45 min
Jun 29, 3:31 AM CDTSpecial Weather StatementFGFTowner29 min
Jun 29, 3:40 AM CDTTornado WarningFGFGrand Forks, Nelson, Steele35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.